Medication choice is based on syndrome and every effort should be made to achieve a syndromal diagnosis as this has far reaching implications for prognosis and a successful choice of anticonvulsants.
- In general introduce drugs slowly as they are better tolerated.
- Ensure compliance before discontinuing a drug.
- Each drug must be given an adequate trial. A drug fails if it does not work at adequate dosage or there are adverse effects.
- To say a drug has failed it should be prescribed to the maximum recommended tolerated dose if possible or a level obtained showing it is in the higher normal range.
- Changing formulation or brand is not recommended due to the variability in bioavailability.
Introducing new drugs
- When introducing a new drug, review the history to see what has been useful in the past.
- When adding a second drug, you may commence weaning of the first drug immediately to achieve monotherapy, or you may try a defined period of overlap to determine if the combination is successful, provided both drugs are tolerated. The approach depends on the individual situation.
- Benzodiazepines and phenobarbitone weaning regimens need to be gradual.
Weaning and stopping
Many factors are relevant to this decision. The epilepsy syndrome provides the best information to guide. In some syndromes such as Juvenile Myoclonic Epilepsy the propensity for seizures is lifelong.
It is usually inadvisable to stop drugs abruptly unless there is an urgent reason and a weaning process of 1-2 months (for example) is recommended. Sometimes it is helpful to go very slowly. Issues such as driving and the published legal requirements must be considered.
Stopping medications abruptly
- The answer depends on the situation – factors such as frequency, nature of seizures, and the reason for ceasing the drug (e.g. rash), must all be weighed up.
- In a situation where oral therapy is reasonable, a benzodiazepine such as clobazam is an option as an immediate replacement drug. This drug acts quickly, is easy to use and has a low incidence of rash.
- A common situation is the parent who rings to say that a drug dose has been vomited up or inadvertently missed.
- If drug is vomited (e.g. within an hour of taking and drug recognised in vomitus), then repeat dosage.
- If a drug dose is forgotten and is remembered at lunchtime, then take drug immediately (if bd dosage) and continue usual dosage regimen.
This is a very complex issue. The main points to consider are:
- Provide education for the teenager well before the event. A planned pregnancy is important. In this way the neurologist can discuss the ideal medication regime for seizure control and foetal well being.
- All anticonvulsants are potentially teratogenic. Some medications (valproate particularly, topiramate, phenobarbitone) have higher rates of teratogenicity than others. Frequently teratogenicity is dose related.
- Folic acid preconception is recommended.
- If pregnancy occurs while on anticonvulsants, DO NOT stop anticonvulsants and see a neurologist urgently.
- Sodium valproate has been associated with significant concerns of teratogenicity (i.e. malformations, cognitive impairment, and Autistic Spectrum Disorder). This is particularly true at higher dosages. The risk of teratogenicity increases with increasing dosage. It is important clinicians and women of child bearing age are aware of this risk. Ideally, pregnancies in women with epilepsy should be planned and managed by a neurologist. Medication choices should be selected and discussed keeping in mind the safety of mother and foetus.
- A study published in The Lancet Neurology has shown that foetal valproate exposure has a dose-dependent association with reduced cognitive abilities across a range of domains at 6 years of age.
- The Epilepsy Society Australia (ESA) has developed guidelines and position statements on certain clinical issues. Click the link to access the ESA Valproate Position Statement - November 2019.
- The NICE Guidelines on Epilepsy Diagnosis and Management was updated in February 2020 with advice regarding valproate use in women of childbearing age. See section 188.8.131.52 here.
Individuals with epilepsy on long term anti-epileptic treatment are at an increased risk of poor bone growth, falls and fractures. Aetiology can be related to AED treatment itself, poor nutrition, reduced mobility and limited sun exposure.
- While the mechanisms of AED related metabolic bone disease are varied, they may be associated with alterations in calcium metabolism, reduced levels of vitamin D and bone mineral density.
- Anti-epileptic treatments thought to be associated with metabolic bone disease include barbiturates, phenytoin, carbamazepine, oxcarbazepine, sodium valproate and the ketogenic diet.
- Longer duration of treatment and polytherapy are associated with a greater risk of bone disease.
- Monitoring of calcium and vitamin D levels is recommended for patients receiving long term AED treatment, with supplementation in those that are deficient.
- Additionally, other risk factors might also need to be addressed to optimise bone health such as life style measures and weight bearing strategies. Measurement of bone mineral density may be considered in patients with multiple risk factors on anti-epileptic treatment, especially the ketogenic diet.
Summary of advice for bone health in patients on AEDs:
- Adequate sunshine/vitamin D
- Mobilisation (weight bearing if possible)
- Healthy and varied diet including calcium rich products such as dairy
- Paediatricians should consider monitoring of vitamin D and calcium and supplementation if deficient
1. Vestergaard P. Effects of antiepileptic drugs on bone health and growth potential in children with epilepsy. Paediatric drugs. 2015;17(2):141-150.
2. Simm PJ, Seah S, Gorelik A, et al. Impaired bone and muscle development in young people treated with antiepileptic drugs. Epilepsia. 2017;58(11):1931-1938.
3. Miziak B, Blaszczyk B, Chroscinska-Krawczyk M, Danilkiewicz G, Jagiello-Wojtowicz E, Czuczwar SJ. The problem of osteoporosis in epileptic patients taking antiepileptic drugs. Expert opinion on drug safety. 2014;13(7):935-946.
4. Simm PJ, Bicknell-Royle J, Lawrie J, et al. The effect of the ketogenic diet on the developing skeleton. Epilepsy research. 2017;136:62-66.
5. Bergqvist AG, Schall JI, Stallings VA, Zemel BS. Progressive bone mineral content loss in children with intractable epilepsy treated with the ketogenic diet. The American journal of clinical nutrition. 2008;88(6):1678-1684.
For continuing seizures, the following checklist may be of benefit:
- Incorrect syndromal diagnosis
- Reconsider aetiology, e.g. rpt MRI
- Degenerative conditions